Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 10, NWS Blacksburg, VA

May 12, 20254 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 12, 2025, 9:23 PM EDT for 4 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2025, 9:23 PM EDT (01:23 UTC)
Expired
May 13, 2025, 1:05 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, VA, Franklin County, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 21 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS51 KRNK 130123
FFWRNK
VAC063-067-089-141-130515-
/O.NEW.KRNK.FF.W.0010.250513T0123Z-250513T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
923 PM EDT Mon May 12 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  West Central Henry County in south central Virginia...
  East Central Floyd County in southwestern Virginia...
  Northeastern Patrick County in southwestern Virginia...
  Southwestern Franklin County in west central Virginia...

* Until 115 AM EDT.

* At 923 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1 and 3.5 
  inches of rain have fallen. The expected rainfall rate is 1 to 3 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Floyd...                           Bassett...
  Charity...                         Endicott...
  Fairy Stone State Park...          Philpott Dam...
  Sanville...

This includes the following streams and drainages...
  Horse Pasture Creek, Koger Creek, Grays Fork, Jackson Branch, 
  Little River, Mill Creek, Dodd Creek, Bull Run, Boothe Creek, 
  Little Creek, Little Sycamore Creek, Blackberry Creek, Joint Crack 
  Creek, Little Goblintown Creek, Huckleberry Creek, Goblintown 
  Creek and Meadow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3697 8018 3698 8017 3676 8000 3659 8007
      3676 8025 3694 8039

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

WP
1 follow-up statement
320 
WGUS71 KRNK 130505
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
105 AM EDT Tue May 13 2025

VAC063-067-089-141-130515-
/O.CAN.KRNK.FF.W.0010.000000T0000Z-250513T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-Henry VA-Patrick VA-
105 AM EDT Tue May 13 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL HENRY, EAST 
CENTRAL FLOYD, NORTHEASTERN PATRICK AND SOUTHWESTERN FRANKLIN 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 200 AM EDT Wednesday for 
portions of north central North Carolina and Virginia.

&&

LAT...LON 3697 8018 3698 8017 3676 8000 3659 8007
      3676 8025 3694 8039

$$

EB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 12, 8:33 PM EDT, 50 minutes earlier.

Area forecast discussion, May 12, 8:33 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
833 PM EDT Mon May 12 2025

.SYNOPSIS...
A large low pressure system will track from Mississippi to the
Mid Atlantic region by Wednesday. This will result in continued
periods of rain. Heavy rain and flooding are possible for our
area through Tuesday night, especially along the Blue Ridge and
the eastern foothills where rainfall amounts will be the
highest. The low finally moves out late week, though scattered
showers and storms remain possible into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 830 PM EDT Monday...

Key Messages:

1) Flood Watch remains in effect along/east of Blue Ridge through
Tuesday night.

2) Showers/storms continue for Tuesday, though less widespread by
the afternoon.

Heavy rain will continue across the area for this evening and
through the overnight hours as waves of moisture move into the area,
enhanced by upslope flow. Little change was made to the forecast for
tonight, with the most notable being thunder has been taken out of
the forecast north of the NC/VA state line, and for areas along/west
of the Blue Ridge. CAPE values remain very low, which will keep
thunder further to the south into NC/SC. A flood watch remains in
effect through Tuesday night, with another 1-2" of rain
expected along/east of the Blue Ridge. Patchy fog will also be
possible along/west of the Blue Ridge through the early morning.
Convection becomes more scattered by tomorrow afternoon, with
some mid- level dry air moving in temporarily. Otherwise the
previous forecast remains on track.

Previous forecast discussion...

As of 330 PM EDT Monday...

Key message:

    - Flood Watch has been expanded in time and location

Water vapor satellite loop showed numerous short waves rotating
around the upper low over Mississippi. These pieces of energy will
be accompanied by upper diffluence and low-level upslope lift to
result in periods of moderate to heavy rain tonight.

Precipitation will become more convective on Tuesday with scattered
showers and thunderstorms, and therefore potentially higher rainfall
rates through the afternoon and evening. Flood Watch has been
expanded to account for the thunderstorms through 00Z/8PM along the
southern Blue Ridge and through 06Z/2AM when the enhanced upslope
moves north of the region.

Little cooling again tonight with the upper 50s to lower 60s.
Minimum temperatures will be 10 to 15 degrees above normal. Kept
highs on Tuesday close to NBM values.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 AM EDT Monday...

Key Messages:

1) Flood Watch continues into Tuesday afternoon

2) Precipitation continues into the middle of the week

The cut-off low will make its way from the Deep South into the Mid-
Atlantic this week and will continue to provide precipitation
chances all day Tuesday and into Wednesday. Rainfall totals will be
the largest on Tuesday compared to Wednesday with the largest
accumulations towards central VA. Tuesday rainfall amounts between
the Blue Ridge and Central Piedmont of VA may be up to another 1-
1.5." The Flood Watch has been expanded to take this into account.
Residual rain will likely continue on Wednesday but additional
accumulations may not be greater than 0.25" for most of the region.
There is still some model disagreement on which part of the region
will get the most rain. 850mb winds are more southwesterly by
Wednesday so the Blue Ridge may not receive the bulk of the rain
that day. General thunderstorms are possible within these
showers for Tuesday and Wednesday with marginal CAPE and lapse
rates.

The cutoff low is projected to to be reabsorbed with the westerly
flow and 500mb ridging begins to build over the Mid-Atlantic
later this week. A warm front will start to approach from the
west from a surface low in the northern Great Plains.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 330 AM EDT Monday...

Key Messages:

1) Another chance of thunderstorms this weekend

2) Warming trend to begin

Ridge riders will offer a few opportunities for thunderstorms and
precipitation this weekend. Temperatures are projected to warm up
with highs in the mid-80s east of the Blue Ridge. This combined with
sustained dew points in the 60s, plenty of CAPE, and shear, there is
a potential set up for organized convection. It is too early to know
for certain whether these storms will become severe, but it is
something that will be monitored as we head into the work week.
Otherwise, at least one cold front is projected to pass through
after the storms this weekend followed by ridging over the
southeastern CONUS.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 830 PM EDT Monday...

As an upper low over Tennessee continues to keep heavy rain showers
across the Mid-Atlantic, TAFs continue to be sub-VFR at all
terminals, with ceilings and visibility remaining low.

Showers will continue through the overnight, some heavy at times,
which will keep ceilings and visibility low and flight conditions in
IFR/MVFR for all terminals through the morning hours. Winds remain
breezy from the east, with gusts of 15-20 knots through 06z. Patchy
fog will then be possible for BLF/BCB/LWB between 06-12z, after
winds reduce, possibly sending flight conditions down to LIFR
briefly at those locations. Showers continue to remain in the
forecast for Tuesday, though becoming less widespread by the
afternoon. Ceilings begin to lift with visibility increasing after
18z Tuesday, though flight conditions mostly remain MVFR. Thunder
will also be possible after 16z at each terminal, lasting through
the end of the TAF period.

Confidence is high that sub-VFR conditions will persist through the
rest of the TAF period.

EXTENDED AVIATION OUTLOOK...

Confidence is high in the likelihood of widespread rain,
widespread MVFR/IFR ceilings, and up & down visibilities during
the period through Wednesday as an upper level low pushes
northeast through the area. However, some breaks are possible
once the low moves across the central Appalachians Tuesday
night-Wed.

Thursday and Friday the rainfall will become less widespread and
more scattered. Overall flight conditions will be VFR to MVFR,
though potentially lower in late night fog if there is enough
clearing.

&&

.HYDROLOGY...
As of 355 PM EDT Monday...

Models remained in good agreement with rainfall amounts through
Wednesday evening. Rainfall amounts of 2 to 4 inches by
along and east of the Blue Ridge and 0.5 to 2 inches west of
the Blue Ridge are expected. There is the potential for
localized higher rainfall rates up to 3 inches/per hour on
Tuesday and total rainfall more than 5 inches, especially along
the Blue Ridge and eastern foothills.

The amount of moisture available also supports flood threat as
precipitable water values being advected into the area and up
the east slopes of the central Appalachians are 2 to 3 standard
deviations above climatological normals.

The main concern will be flash flooding. Rivers are running
low across the area, and can sustain runoff from widespread
heavy rainfall, especially with foliage back on trees across the
region.

The latest forecast for the Dan River does show the river
reaching action stage at Wentworth, Danville, and South Boston.
There is still a low probability (35 percent) for minor flooding
at South Boston.

The Roanoke River at Roanoke was forecast to reach action
stage.

&&

.EQUIPMENT...
As of 945 AM EDT Monday...

The National Weather Service Weather Forecast Office in Blacksburg,
VA will be conducting a required, scheduled update to their Advanced
Weather Interactive Processing System (AWIPS) from Tuesday, May
13, 2025 through approximately Thursday, May 15, 2025.

During the time of the update, forecast operations will be conducted
by our service back-up office in Raleigh, NC to minimize any potential
interruption to services. No impacts to our core services of forecast
products and weather watches, warnings and advisories are expected
during this period.

However, limited impacts will occur to the following services:

NOAA Weather Transmitters: All NOAA Weather Radio Transmitters
maintained by NWS Blacksburg will be off the air through the time
of the update.

This includes the following transmitters in North Carolina, Virginia,
and West Virginia:

Mount Jefferson (WNG88 – 162.500 MHz)
Richlands (WZ2543 – 162.425 MHz)
Wytheville (WZ2500 – 162.450 MHz)
Roanoke (WXL60 – 162.475 MHz)
Lynchburg (WXL92 – 162.550 MHz)
South Boston (KJY86 – 162.525 MHz)
Hinton (WXM72 – 162.425 MHz)

Water Level Forecasts: Water level forecast services will be
degraded due to a less frequent update cycle. Forecasts will
remain on https:/water.noaa.gov/wfo/rnk through this period.

Local graphical forecast maps that are hosted in numerous places
on www.weather.gov/rnk will not be updated.

This includes all maps on the Graphical Hazardous Weather Outlook
page (https:/www.weather.gov/erh/ghwo?wfo=rnk),

the majority of the graphics on the Briefing page (https:/www.weather.gov/rnk/emer),

some experimental fire applications (https:/www.weather.gov/rnk/fire),

climate graphs for Blacksburg Forecast Area (https:/www.weather.gov/rnk/climatePlots),

and the Weather Story (https:/www.weather.gov/rnk/weatherstory).

The forecast office in Blacksburg, VA will remain open and
staffed through the period for public and partner phone calls
and additional functions that can be completed without AWIPS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Tuesday evening for VAZ015-016.
     Flood Watch through late Tuesday night for VAZ017-022>024-
     032>035-043>047-058-059.
NC...Flood Watch through Tuesday evening for NCZ001>003-018>020.
     Flood Watch through late Tuesday night for NCZ004>006.
WV...None.

&&

SYNOPSIS...AMS/JCB
NEAR TERM...AS/JCB
SHORT TERM...CG
LONG TERM...CG
AVIATION...EB/JCB/WP
HYDROLOGY...AMS
EQUIPMENT...AMS
Hazardous weather outlook, May 12, 3:28 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
328 PM EDT Mon May 12 2025

NCZ001>003-018>020-VAZ015-016-130930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-
328 PM EDT Mon May 12 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding and any resulting
damage.

NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130930-
Stokes-Rockingham-Caswell-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
328 PM EDT Mon May 12 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding and any resulting
damage.

VAZ007-009>014-018>020-WVZ042>044-507-508-130930-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
328 PM EDT Mon May 12 2025

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Excessive rainfall may result in localized flash flooding. Periods
of prolonged heavy rain today may cause creeks and streams to rapidly
rise out of their banks and threaten nearby roads and bridges.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive rainfall may result in localized flash flooding Tuesday.
Periods of prolonged heavy rain today may cause creeks and streams to
rapidly rise out of their banks and threaten nearby roads and
bridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:32 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Henry, Montgomery, Patrick, Roanoke and 2 more8 hr
May 12, 9:50 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford4 hr
May 12, 10:04 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville4 hr
May 12, 10:12 PM EDTAreal Flood AdvisoryRNKGrayson7 hr
May 12, 10:59 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem5 hr
May 13, 2:18 AM EDTAreal Flood AdvisoryRNKAlleghany, Bedford, Botetourt, Craig, Franklin, Roanoke and 1 more3 hr
May 13, 5:48 AM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
May 13, 11:09 AM EDTAreal Flood AdvisoryRNKBland, Giles, Pulaski, Wythe3 hr
May 13, 12:09 PM EDTAreal Flood AdvisoryRNKGiles, Montgomery, Pulaski, City of Radford3 hr
May 13, 12:33 PM EDTFlash Flood WarningRNKCraig, Giles, Montgomery2 hr
May 13, 1:34 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe, City of Galax86 min
May 13, 2:04 PM EDTAreal Flood AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 7 more6 hr
May 13, 2:29 PM EDTSpecial Weather StatementRNKBland46 min
May 13, 3:38 PM EDTSpecial Weather StatementRNKGiles22 min
May 13, 3:58 PM EDTSpecial Weather StatementRNKGiles47 min
May 13, 3:59 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem31 min
May 13, 4:13 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke47 min
May 13, 4:29 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem46 min
May 13, 4:33 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
May 13, 4:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania52 min
May 13, 4:59 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem46 min
May 13, 5:08 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem37 min
May 13, 5:27 PM EDTSpecial Weather StatementRNKPittsylvania48 min
May 13, 5:33 PM EDTAreal Flood WarningRNKCraig7 hr
May 13, 5:36 PM EDTSpecial Weather StatementRNKCity of Danville54 min
May 13, 5:51 PM EDTSpecial Weather StatementRNKCity of Roanoke54 min
May 13, 6:00 PM EDTSpecial Weather StatementRNKBath45 min
May 13, 6:21 PM EDTFlash Flood WarningRNKBedford, Franklin116 min
May 13, 6:44 PM EDTSpecial Weather StatementRNKBedford31 min
May 13, 7:06 PM EDTSpecial Weather StatementRNKCity of Lynchburg24 min
May 13, 7:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Campbell, City of Lynchburg30 min
May 13, 7:36 PM EDTSpecial Weather StatementRNKTazewell24 min
May 13, 7:49 PM EDTSpecial Weather StatementRNKCharlotte26 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.